Medical Questions > Mental Health > Depression Forum

Wellbutrin weight loss

Must Read
Do you know how doctors define clinical depression? Learn more about this brain disorder and types of depression that doctors diagnose here....
Can depression run in families? Can hormones really make you depressed? Yes! Learn more about causes and conditions of clinical depression here....
People with depressive illnesses do not all experience the same symptoms. Do you know the signs and symptoms of depression? Read on to learn more....
I have been on Wellbutrin XR for 3 weeks and have already lost more than 10 pounds; I am not overweight and would like input on how to keep my weight on and stable. I am just not hungry.

Thanks already to all
Did you find this post helpful?
First Helper periwinklebiscuits
|

replied September 18th, 2009
Wellbutrin causing weight loss?
Wellbutrin makes me less aware of being hungry, I have to consciously maintain a healthy diet and eat real meals. (Including vegetables!)

Try to make that effort and see if it helps.

It also seems to affect my bed time. I have to make an effort to remember I am tired or sleepy too!

You might consider healthy snacks such as almonds and whole grains.
|
Did you find this post helpful?

replied September 18th, 2009
Also, exercise might help you - after a workout of some kind, you can build in the habit of eating within the next half hour or less. You need to nourish yourself, and exercise reminds you about this - you will probably feel like you need to refuel your energy.

Also, remember to drink fluids.

I've been taking Wellbutrin for a year and a half and it seems to work but I'm considering going for a lower-than-normal dose.
|
Did you find this post helpful?

replied September 19th, 2009
THANKS ALL FOR YOUR EXPERIENCE WITH WELLBUTRIN. II AM MAKING A CONSCIOUS EFFORT TO EAT BUT THE PREPARING OF NUTRITIOUS MEALS IS A CHALLENGE WHEN I AM DOWN.
|
Did you find this post helpful?

replied August 11th, 2010
Weight Gain/No Loss
I say baloney to this. I'm was about 12 lbs overweight and in spite of increasing my exercise program and eating more healthy I've steadily gained weight while on this product (2 mos now) and am now 18 lbs over. This has added to my depression and not improved on it. I'm going off this product as soon as my doctor deems it's safe.
|
Did you find this post helpful?

This post is being reviewed to be sure that it adheres to our Community Guidelines.
Thanks for your patience!

replied September 28th, 2010
There is a guy who talks about different types of people reacting differently to different treatments as far as brain activity is concerned..hunger/mood/etc. It is very interesting but may be more detailed than most people care about..funny though because he probably has the answer to our troubles! I believe it is under theamenclinic.com or Dr. Amen. Saw it on PBS.
|
Did you find this post helpful?

replied November 18th, 2010
I am overweight and started this med in July and have lost 26 pounds so far. I am working out now as well. I figured since it was making me not hungry why not take advantage of this situation. My chronic pain doc put me on topamax earlier this year which changed how so many things taste and took away my cravings plus I like things now I didn't like before. I hope these things all keep working together the same way an don't stop. When the time changed recently and the weather got colder I started feeling hungry again. I hope this is a temporary thing.
|
Did you find this post helpful?

replied June 1st, 2011
Celexa and Wellbutrin
I have been taking 20mg citalopram (celexa) for almost a year. I have gained about 20lbs. My pysch put me on 150mg wellbutrin SR yesterday - today was my first dose. I am hoping to lose some weight on thie med as well. My pysch did say that out of all the AD/AA meds out there, wellbutrin is the BEST one they have for doing its job AND helping people lose weight So I a hoping for the best. Anyone else taking that combo of celexa and wellbutrin? Just curious. Also, the celexa comepletely tanked my sex drive and I have noticed that some people mentioned theirs increased after starting wellbutrin.....did this happen to any of you? I am interested on ALL and ANY info can get on this med. I specifically requested this med for the weight loss side effect as I need an AD anyway.
|
Did you find this post helpful?

replied August 25th, 2012
Wellbutrin and Cipralex
I was taking 20 mg of ciprelex (very similar to celexa) for a few years and just started taking wellbutrin aong with it for a couple months now. It has been awesome! I am losing weight and my sex drive is coming back. I also feel more alert at work and motivated. The only negative side effect so far is that I sweat a little more than usual.
|
Did you find this post helpful?

replied August 25th, 2012
Wellbutrin and Cipralex
I was taking 20 mg of ciprelex (very similar to celexa) for a few years and just started taking wellbutrin aong with it for a couple months now. It has been awesome! I am losing weight and my sex drive is coming back. I also feel more alert at work and motivated. The only negative side effect so far is that I sweat a little more than usual.
|
Did you find this post helpful?

replied June 1st, 2011
Folow Up to Staypositive's Message
Hi StayPositive. I just wanted you to know that since my post in November I am still on Wellbutrin and Topamax, same dosage, and from my post in Nov when I had lost 26 pounds until in March I had lost a total of 54 pounds. At that time I was concerned I was losing weight faster than my skin could keep up because with it being winter I wasn't doing the right exercises to tone myself enough to keep up with that much weight loss that fast. So since then I pulled back on the weight loss and have actually learned that I can maintain at this weight while my body had some time to adjust. This was a good thing to learn that I could do. Now though it has been 2 and 1/2 months and it is finally getting to be better weather where I live in Montana and I am ready to continue dropping more weight. I would like to lose 30 more pounds and then stop. I do know now that this medication is important in raising my metabolism and in rewiring my brain but my daily choices are what made it possible for me to maintain without a problem and going forward those choices in combination with exercise will be what make the weight continue to drop (with this medication). I knwo this isn't the same combo you are on but if that doesn't work for you, you may want to try it. I had been on the antidepressant lexapro and could never have an orgasm and the first few months on the Wellbutrin my orgasm was frustrating because I would be building to a climax and then loose it or it would be disappointing. Now I have no problem reaching climax but I also think the med is not working as strong anymore but what can you do. I think the results have come in the meantime so I have no complaints.
|
Did you find this post helpful?

replied June 1st, 2011
One more thing...interesting to read that you have read that people note an increased sex drive from Wellbutrin. I have definitey noticed an increased sex drive in my life over the past year but I thought it was because I was single and not having sex but perhaps it is from this med. After all, I am 41 now and most people I know are wanting less sex or losing their drive and I am wanting it more than anyone I talk to about it and in no way losing my drive, definitely the opposite.

Also, I am on 200mg of Topamax a day, (100mg twice a day) and then 300mg of wellbutrin (once in the morning).
|
Did you find this post helpful?

replied May 14th, 2012
weightloss doseage and sleep
Hi I have been on wellbutrin for a couple of months my doseage is only 150mg, I need help w/losing, I have yet to lose, Ive heard that the doseage needs to be higher in order to lose weight? If thats the case I would love to up my doesage, but need to know if that would mess w/my sleep? B/c I already have to take Trazadone @ night of 100mg.... Thanks in Advance!!
|
Did you find this post helpful?

replied May 21st, 2012
Hi I am just starting out at 75 mgs this week and then 150 next week. i don't know anything about losing weight on this med. the last time i took it i was psychotic. and i thought it was really really bad. now i am not psychotic. I always put down that i was allergic to it. sop now i am going to take it again. everyone says it lifts their spirits. i hope i am not the one person who gains. weight as my doctor put me on lithium after i had lost 168 lbs in two years on weight watchers to get down to 135 lbs. and then to watch myself go back up to 200 was really upsetting. so i went off of that after eight months. I am just hoping for an anti depressant that WORKS. Losing weight would be a blessing on the side.
|
Did you find this post helpful?

replied June 23rd, 2012
I was on 150 mg for 3 weeks and barely felt a difference in my hunger. The dr. then boosted my intake to 300 mg and omgoodness how things have changed. My hunger is almost completely gone. I've lost 8 lbs in 2 weeks. I've never had much of sex drive, but now I'm constantly "in the mood". So far I'm really liking the changes I'm seeing.
|
Did you find this post helpful?

replied October 8th, 2013
Weight Loss 300mg/day - made me more depressed
I've unfortunately lost 10 pounds over the past two months on 300mg per day of Wellbutrin and I'm a 37 year old male who was steady at 167lbs. I've actually felt like I'm eating more as I've struggled with gastroparisis for 20+ years. Problem is, not weighing as much as I want is the root of my depression and anxiety so I feel even worse now because I'm down to 157lbs and my sex drive is nothing because I'm disgusted with myself naked. Makes it really hard on my poor wife........
|
Did you find this post helpful?